Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 31, 2018, 2:26 PM PDT for Elko County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 2:26 PM PDT (21:26 UTC)
- Expired
- May 31, 2018, 3:00 PM PDT
- In force
- 34 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Salt Lake City radar (KMTX), 164 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:10 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063
WUUS55 KLKN 312126
SVRLKN
NVC007-312200-
/O.NEW.KLKN.SV.W.0032.180531T2126Z-180531T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
226 PM PDT THU MAY 31 2018
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Eastern Elko County in northeastern Nevada...
* Until 300 PM PDT
* At 226 PM PDT, a severe thunderstorm was located 8 miles northeast
of Pequop Summit, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
eastern Elko County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4109 11441 4117 11459 4141 11444 4133 11419
TIME...MOT...LOC 2126Z 205DEG 28KT 4117 11448
HAIL...1.00IN
WIND...60MPH
$$
PVC1 follow-up statement
495 WWUS55 KLKN 312144 SVSLKN Severe Weather Statement National Weather Service Elko NV 244 PM PDT THU MAY 31 2018 NVC007-312200- /O.CON.KLKN.SV.W.0032.000000T0000Z-180531T2200Z/ Elko NV- 244 PM PDT THU MAY 31 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR EASTERN ELKO COUNTY... At 244 PM PDT, a severe thunderstorm was located 11 miles west of Montello, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of eastern Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4123 11428 4129 11442 4139 11438 4133 11419 TIME...MOT...LOC 2144Z 205DEG 28KT 4128 11441 HAIL...0.75IN WIND...60MPH $$ PVC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:20 PM PDT, 6 minutes earlier.
Area forecast discussion, May 31, 2:20 PM PDT, 6 minutes before
Area Forecast Discussion National Weather Service Elko NV 220 PM PDT Thu May 31 2018 .SYNOPSIS...Active weather is coming to end today as the pattern turns more June like with dry and fairly warm conditions. Drier airmass may lead to some frost conditions over the next couple of nights. && .SHORT TERM...Today through Saturday. A storm system is passing over NV today digging southward and slowing while it does so. This has set up a tight pressure gradient ahead of it across the south and east portions of central NV. This will result in strong gusty winds this afternoon and early evening hours for White Pine and northeastern Nye counties. A Wind Advisory remains in effect for these region until 9pm PDT. The system will cause thunderstorms and showers in a corridor from northern Nye to northeastern Elko Counties. The dynamics of the system do favor the production of strong to severe storms today with bulk shear of 40 to 60kt and CAPE range of 500 to 1000j/kg in the divergent portion of the jet during max heating. The main threat from the strong storms will be winds and hail. Convection will tapper off as the system pushes eastward and heating ends during the evening hours today. Cold air will move across the region following the system with overnight lows reaching freezing tonight in spots. With the start of growing season these temperatures and ample residual moisture warranted a frost advisory for all but southern Elko and northern Lander and Eureka counties. Friday will see dry conditions as a broad ridge set ups across Great basin. This will see sunny skies with light winds as temperatures warm back into the 70s and 80s. Overnight temperatures will also warm well above freezing. .LONG TERM...Saturday through next Friday Main Concern or Impact: None Brief synoptic overview: 500mb ridge builds over the area on Saturday before a 500mb trof/sfc cold front with limited moisture liftnortheast on Monday afternoon through Tuesday. The 500mb trof splits, leaving an area of lower heights off the CA coast on Wednesday. This likely leads a closed- off weak 500mb low somewhere well off the CA coast late next week. Changes to Previous Forecast: Minor changes made, mostly to increase afternoon winds with passage of dry cold front on Monday. Forecast Confidence: Above average through most of the period as the over synoptic pattern is very typical of June. Sensible Weather/Impacts: Precip No precip is expected with dry pattern. Winds Although advisory level is not expected, they did increase to 10-20 mph Monday and Tuesday afternoon. The strongest should be in NW Humboldt County and White Pine County. Temps Above average (80s to near 90) Sunday and Monday before falling closer to average the rest of the period (70s to low 80s). Overnights low remain AOA average. No indication of frost potential although Saturday's low could dip into the 30s in some of the colder locations && .AVIATION...Thunderstorms ending at KEKO this afternoon with potential for gusty winds and small hail. KWMC and KTPH remain dry with VFR conditions. KBAM should see some vicinity showers before clearing out late. Windy conditions continue until tonight for KELY (South), and after midnight for KTPH (northwest). && .LKN WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 5 AM to 11 AM PDT Friday for Humboldt County- Northeastern Nye County-Northern Elko County-Northwestern Nye County-Southern Lander County and Southern Eureka County-White Pine County. Wind Advisory until 9 PM PDT this evening for Northeastern Nye County-White Pine County. && 85/99
Hazardous weather outlook, May 31, 4:57 AM PDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 457 AM PDT Thu May 31 2018 NVZ030-031-033>041-011200- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 457 AM PDT Thu May 31 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and Tonight. A Pacific trough of low pressure and associated cold front will move through Nevada today. A few strong to isolated severe thunderstorms could develop later this afternoon and evening, primarily across central and northeast parts of the state. Main threats would include: locally heavy downpours that could cause flooding, strong downburst or outflow winds, hail, and dangerous cloud-to-ground lightning. A Wind Advisory is in effect for White Pine County this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. As skies begin to clear early Friday morning, some of the lower valleys could see temperatures drop into the low to mid 30s. Otherwise a dry pattern is emerging that may last through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure. LW
In the hours before
Special weather statement, May 31, 12:16 PM PDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Elko NV 1216 PM PDT THU MAY 31 2018 NVZ031-312000- Northern Elko County NV- 1216 PM PDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 100 PM PDT... At 1216 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Deeth, moving northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Elko County. A severe thunderstorm watch remains in effect until 700 PM PDT for northeastern Nevada. LAT...LON 4117 11544 4125 11557 4152 11543 4142 11509 TIME...MOT...LOC 1916Z 214DEG 25KT 4125 11547 SH
Special weather statement, May 31, 12:43 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Elko NV
1243 PM PDT THU MAY 31 2018
NVZ031-033-039-312045-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
1243 PM PDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
145 PM PDT...
At 1241 PM PDT, Doppler radar was tracking strong thunderstorms 14
miles northwest of Montello, moving north at 30 mph.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.
Locations impacted include...
rural areas northwest and north of Montello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.
LAT...LON 4127 11405 4106 11441 4112 11468 4200 11449
4200 11405
TIME...MOT...LOC 1941Z 202DEG 28KT 4139 11440
PVCSpecial weather statement, May 31, 1:08 PM PDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Elko NV 108 PM PDT THU MAY 31 2018 NVZ034-038-039-312100- Southwest Elko County NV-South Central Elko County NV- Ruby Mountains and East Humboldt Range NV- 108 PM PDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL 200 PM PDT... At 108 PM PDT, Doppler radar was tracking a strong thunderstorm near Ruby Valley, moving northeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Deeth, Angel Lake, Secret Pass and Star Valley. A severe thunderstorm watch remains in effect until 700 PM PDT for northeastern Nevada. LAT...LON 4079 11522 4083 11536 4108 11528 4104 11498 TIME...MOT...LOC 2008Z 206DEG 22KT 4085 11527 SH
Special weather statement, May 31, 1:55 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
155 PM PDT THU MAY 31 2018
NVZ031-033-039-312145-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
155 PM PDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
245 PM PDT...
At 154 PM PDT, Doppler radar was tracking a broken line of strong
thunderstorms near Pequop Summit, moving northeast at 30 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Oasis and Pequop Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.
LAT...LON 4087 11452 4094 11473 4114 11455 4136 11440
4135 11413 4105 11434
TIME...MOT...LOC 2054Z 215DEG 25KT 4101 11457
PVCSpecial weather statement, May 31, 1:57 PM PDT, 29 minutes before
Special Weather Statement National Weather Service Elko NV 157 PM PDT THU MAY 31 2018 NVZ034-038-312130- Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV- 157 PM PDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 230 PM PDT... At 157 PM PDT, Doppler radar was tracking a strong thunderstorm over Lamoille, moving north at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lamoille, Spring Creek and Halleck. A severe thunderstorm watch remains in effect until 700 PM PDT for northeastern Nevada. LAT...LON 4070 11545 4072 11555 4095 11554 4095 11525 TIME...MOT...LOC 2057Z 195DEG 30KT 4074 11549 SH
Special weather statement, May 31, 2:05 PM PDT, 21 minutes before
Special Weather Statement National Weather Service Elko NV 205 PM PDT THU MAY 31 2018 NVZ031-312200- Northern Elko County NV- 205 PM PDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL 300 PM PDT... At 204 PM PDT, Doppler radar was tracking strong thunderstorms 21 miles northwest of Montello, moving north at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. These storm will remain over mainly rural areas of northeastern Elko County. A severe thunderstorm watch remains in effect until 700 PM PDT for northeastern Nevada. LAT...LON 4125 11441 4127 11475 4187 11449 4185 11407 TIME...MOT...LOC 2104Z 195DEG 30KT 4150 11446 SH
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:19 AM PDT | Wind Advisory | LKN | Nye, White Pine | 18 hr |
| May 31, 10:52 AM PDT | Special Weather Statement | LKN | Elko | 38 min |
| May 31, 11:20 AM PDT | Severe Thunderstorm Warning | LKN | Elko | 25 min |
| May 31, 11:41 AM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| May 31, 11:43 AM PDT | Special Weather Statement | LKN | 47 min | |
| May 31, 12:11 PM PDT | Special Weather Statement | LKN | 49 min | |
| May 31, 12:11 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| May 31, 12:16 PM PDT | Special Weather Statement | LKN | Elko | 44 min |
| May 31, 12:43 PM PDT | Special Weather Statement | LKN | 62 min | |
| May 31, 12:57 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 33 min |
| May 31, 1:04 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 26 min |
| May 31, 1:05 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 25 min |
| May 31, 1:08 PM PDT | Special Weather Statement | LKN | Elko | 52 min |
| May 31, 1:15 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 30 min |
| May 31, 1:25 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 35 min |
| May 31, 1:31 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 29 min |
| May 31, 1:55 PM PDT | Special Weather Statement | LKN | 50 min | |
| May 31, 1:57 PM PDT | Special Weather Statement | LKN | Elko | 33 min |
| May 31, 2:05 PM PDT | Special Weather Statement | LKN | 55 min | |
| May 31, 2:11 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 22 min |
| May 31, 2:13 PM PDT | Frost Advisory | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 21 hr |
| May 31, 2:22 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 38 min |
| May 31, 3:03 PM PDT | Special Weather Statement | LKN | 42 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.